Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Raleigh, NC

April 15, 2018Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2018, 4:17 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2018, 4:17 PM EDT (20:17 UTC)
Expired
Apr 15, 2018, 5:00 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 4:17 PM EDTTSTM WND DMG1 Wnw Lewisville, NCONE TREE WAS REPORTED DOWN AT 1691 HOUSER ROAD, LEWISVILLE, NC.
Apr 15, 4:17 PM EDTTSTM WND DMG3 W Lewisville, NCONE TREE WAS REPORTED DOWN AT 7600 SHALLOWFORD ROAD, LEWISVILLE, NC.
Apr 15, 4:17 PM EDTTSTM WND DMG3 Wsw Lewisville, NCONE TREE WAS REPORTED DOWN AT 9400 CONCORD CHURCH ROAD, LEWISVILLE, NC.
Apr 15, 4:23 PM EDTHAIL 1.251 Wsw Lewisville, NCHALF DOLLAR HAIL REPORTED OFF OF LEWISVILLE-CLEMMONS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:02 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS52 KRAH 152017
SVRRAH
NCC057-067-152100-
/O.NEW.KRAH.SV.W.0009.180415T2017Z-180415T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
417 PM EDT SUN APR 15 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Forsyth County in central North Carolina...
  Northern Davidson County in central North Carolina...

* Until 500 PM EDT

* At 417 PM EDT, a severe thunderstorm was located near Clemmons, or
  9 miles west of Winston-Salem, moving north at 80 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
  Bermuda Run, Lewisville, Walkertown, Rural Hall and Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
      3585 8042 3584 8039 3586 8039 3588 8042
      3589 8037 3596 8038 3599 8042 3601 8042
      3605 8046 3626 8043 3626 8004 3577 8006
      3577 8045 3579 8048 3581 8047
TIME...MOT...LOC 2017Z 192DEG 71KT 3607 8043 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

GIH
2 follow-up statements
732 
WWUS52 KRAH 152030
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
430 PM EDT SUN APR 15 2018

NCC057-152039-
/O.CAN.KRAH.SV.W.0009.000000T0000Z-180415T2100Z/
Davidson NC-
430 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIDSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3613 8045 3614 8044 3618 8044 3626 8043
      3626 8004 3601 8005 3603 8014 3603 8021
      3600 8022 3600 8032 3599 8033 3599 8035
      3597 8039 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2029Z 194DEG 48KT 3622 8038 

$$

NCC067-152100-
/O.CON.KRAH.SV.W.0009.000000T0000Z-180415T2100Z/
Forsyth NC-
430 PM EDT SUN APR 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR FORSYTH COUNTY...

At 429 PM EDT, a severe thunderstorm was located near King, or 7
miles east of East Bend, moving north at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Walkertown, Rural Hall, Pfafftown, Belews Creek and Stanleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3613 8045 3614 8044 3618 8044 3626 8043
      3626 8004 3601 8005 3603 8014 3603 8021
      3600 8022 3600 8032 3599 8033 3599 8035
      3597 8039 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2029Z 194DEG 48KT 3622 8038 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

GIH
289 
WWUS52 KRAH 152057
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
457 PM EDT SUN APR 15 2018

NCC067-152105-
/O.EXP.KRAH.SV.W.0009.000000T0000Z-180415T2100Z/
Forsyth NC-
457 PM EDT SUN APR 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY WILL EXPIRE AT
500 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, strong 
gusty winds will continue for several more hours across the area. 
And another severe thunderstorm warning is in effect just east of 
this area. 

A tornado watch remains in effect until 1100 PM EDT for central North
Carolina.

LAT...LON 3613 8045 3614 8044 3618 8044 3626 8043
      3626 8004 3601 8005 3603 8014 3603 8021
      3600 8022 3600 8032 3599 8033 3599 8035
      3597 8039 3599 8042 3601 8042 3605 8046
TIME...MOT...LOC 2055Z 192DEG 71KT 3670 8025 

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:00 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 15, 4:00 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Sun Apr 15 2018

.SYNOPSIS...
A strong cold front will move east across the region this evening,
preceded by heavy showers and a few strong to severe thunderstorms.
Dry, cooler, and breezy conditions will follow for Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 320 PM Sunday...

...The risk of severe storms, isolated tornadoes, and locally heavy
downpours continues through this evening...

Strongly forced convection, mostly linear but with scattered leading
discrete cells, will cross the area through this evening, mainly in
the 20z-05z time frame, ahead of a strong cold front attending a
powerful mid level low tracking from S IA across IL/IN through
tonight. Strengthening kinematics will result as the mid level
trough takes on a negative tilt while swinging ENE through the
Carolinas, pushing mid level winds up to 70-80 kts by this evening,
with a 45-55 kt southerly low level jet. Deep layer bulk shear is
already up to 40-60 kts, on its way to 60-80 kts this evening. These
intense kinematics along with 150-200 m height falls will support
vigorous forcing for ascent within deep moisture as PW surges to
around 1.5" ahead of the front.

Temps and dewpoints so far today have overachieved a bit, both
rising slightly higher and faster than earlier anticipated. As a
result, we're seeing moderate instability with SBCAPE already into
the 1000-1500 J/kg range, and this will likely creep upward more as
greater low level warmth and moisture advects in from the S and SSE.
This potential instability along with the high deep layer shear will
support strong to severe storms with damaging winds as a primary
threat, given the intense dynamic forcing for ascent and strong
background wind field. QLCS mesocyclones and isolated tornadoes are
possible as well, with strong line-normal low level winds, a long
curved hodograph, and good probabilities of an STP over 3 according
to the HREF mean. Will watch carefully for any bowing segments,
especially those bowing to the NNE (maximizing the line-normal wind
component), and evidence of rear inflow notches indicative of
possibly tornadogenesis.

Locally heavy rainfall remains a threat over the NW CWA, near the
inflection point of the tilting system, where the deep warm layer
(LCL-0C depth near 4 km) will facilitate warm rain processes. The
potential for training echoes will lead to locally higher amounts,
as the steering wind becomes parallel to the line. Storm total
rainfall is expected to be 2 to 2.5 inches in this area, with
locally higher totals, and with concerns for flooding within the
hilly terrain and urban areas of the Triad, have issued a flash
flood watch through this evening over the NW Piedmont down to
Albemarle.

Precip chances will taper down behind the main band after midnight
from WSW to ENE, although trailing stratiform rain and a few
lightning strikes may linger for a few hours overnight. Will trend
pops down to lower chances, but will keep shower chances going
through the night mainly across the north as waves of mid level DPVA
traverse the base of the negatively tilting trough.

Expect lows from the upper 40s W to upper 50s E. -GIH

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 400 PM Sunday...

The strong mid level low will wobble E then NE over the E Great
Lakes region through Mon/Mon night. The surface front will be moving
well offshore, although surface winds immediately behind it will be
from the WSW, allowing for little in the way of downslope drying as
the intense surface low wraps up over SE Ontario. Periods of mid
level DPVA will continue, with residual moisture through the deep
mixed layer and steep mid level lapse rates of 6-7.5 C/km, resulting
in a risk of isolated to scattered showers, mainly over N sections
from late morning through mid afternoon. Bouts of cloudiness will
result from the passage of vorticity maxima through the trough base,
with the most clouds across the north. Expect highs of 58-64 within
cold air advection. Lows Mon night 35-39, with gradual clearing as
heights rise aloft and drier air surges in. A frost advisory may
need to be considered in some areas, although lower RH values as
well as lingering clouds over N sections overnight may reduce this
threat. -GIH

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 1230 PM Sunday...

Still expecting a quiet long term forecast beginning on Tuesday as
high pressure over the Gulf of Mexico and a northwesterly upper
level flow pattern keep the region dry with a warming trend for the
first half of the work week. Dry weather combined with somewhat
breezy conditions could bring some fire weather concerns to the
area, particularly on Tuesday as min RH values hover around 30
percent with wind gusts near 20 kts. Highs will be in the upper 60s
to low 70s Tuesday but then rising to near 80 degrees on Wednesday.

Thursday a low pressure system will pass well to the north, dragging
a dry cold front through the area and although no precipitation is
expected, temperatures will be cooler, particularly in the Triad
where cooler air will move in prior to peak heating. Temperatures
here will top out in the low 70s with closer to 80 still possible in
the southeast and along the I-95 corridor. That cooler airmass will
continue to filter in for the end of the week, presenting dry
conditions with highs mainly in the 60s both Friday and Saturday.

Models are split on the timing for a system that will make its
approach to central NC sometime early next week. The GFS is much
more progressive with the system, bringing it into the area on
Sunday but the ECMWF solution is much slower, keeping things dry all
the way until Monday night. These details will be ironed out in the
coming days.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...

Adverse aviation conditions are imminent across central NC, lasting
from mid afternoon through the evening hours. Widespread showers and
strong storms will cross the area through the early to mid evening,
ahead of a strong cold front following close on the heels of the
strongest storms and heaviest rain. Prevailing MVFR cigs/vsbys are
likely, with periods of IFR/LIFR conditions within the most intense
convection. Winds will be very strong and shifting with heights, and
even if low level wind shear does not present itself, aircraft
handling will be made difficult through this evening, with surface
winds from the S 20-30 kts gusting to 35-45 kts, higher in and near
showers and storms. Winds will shift from southerly to be from the
SW just behind the main line of storms, but should maintain a SSW
direction until passage of the cold front, 03z-06z W and 06z-09z E,
when winds will become more WSW or westerly. A west to east trend to
VFR is expected starting early evening W, lasting to late evening E.
But passage of a disturbance aloft may bring a period of MVFR cigs
overnight/early Mon morning (07z-12z), mainly across the northern
terminals (INT/GSO/RDU/RWI). A few showers are possible through Mon
morning across the N, but VFR conditions should dominate.

Looking beyond 18z Mon, gusty winds from the WNW will continue
through Mon afternoon. VFR conditions are likely over central NC
through mid week as high pressure builds over the Gulf and Southeast
states. A mostly dry cold front will drop southeast through the area
Wed night into Thu with isolated showers and gusty shifting winds,
but VFR conditions are expected. Another high pressure area building
in will bring VFR conditions Fri. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for NCZ021-022-038-039-
073.

&&

SYNOPSIS...RAH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Apr 15, 3:07 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
307 PM EDT Sun Apr 15 2018

NCZ021-022-038-039-073-161130-
Forsyth-Guilford-Davidson-Randolph-Stanly-
307 PM EDT Sun Apr 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

A few severe thunderstorms will occur this afternoon through early
evening. The primary severe weather hazards will be locally damaging
wind gusts, isolated tornadoes, and torrential downpours that may
cause localized flooding.

The greatest risk for severe storms will occur between 4 PM and 8
PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through mid evening.

NCZ023-074-083-084-161130-
Alamance-Montgomery-Anson-Richmond-
307 PM EDT Sun Apr 15 2018

...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A few severe thunderstorms will occur this afternoon through early
evening. The primary severe weather hazards will be locally damaging
wind gusts, isolated tornadoes, and torrential downpours that may
cause localized flooding.

The greatest risk for severe storms will occur between 4 PM and 8
PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through mid evening.

NCZ007>009-024-025-040-041-075>077-085-086-088-161130-
Person-Granville-Vance-Orange-Durham-Chatham-Wake-Moore-Lee-Harnett-
Scotland-Hoke-Cumberland-
307 PM EDT Sun Apr 15 2018

...TORNADO WATCH 53 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A few severe thunderstorms will occur late this afternoon through
this evening. The primary severe weather hazards will be locally
damaging wind gusts, torrential downpours that may cause localized
flooding, and possibly an isolated tornado.

The greatest risk for severe storms will occur between 6 PM and 11
PM, although an isolated strong to severe storm may occur as early
as 3 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon through mid evening.

NCZ010-011-026>028-042-043-078-089-161130-
Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
307 PM EDT Sun Apr 15 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

A few severe thunderstorms will occur late this afternoon through
this evening. The primary severe weather hazards will be locally
damaging wind gusts, torrential downpours that may cause localized
flooding, and possibly an isolated tornado.

The greatest risk for severe storms will occur between 6 PM and 11
PM, although an isolated strong to severe storm may occur as early
as 3 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon through mid
evening.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 11:30 AM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more14 hr
Apr 15, 3:45 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly45 min
Apr 15, 4:11 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph64 min
Apr 15, 4:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph55 min
Apr 15, 4:38 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly52 min
Apr 15, 4:55 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Scotland80 min
Apr 15, 5:09 PM EDTTornado WarningRAHGuilford21 min
Apr 15, 5:25 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange65 min
Apr 15, 5:53 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Lee67 min
Apr 15, 6:08 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Wake67 min
Apr 15, 6:23 PM EDTSevere Thunderstorm WarningRAHChatham, Orange37 min
Apr 15, 6:57 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Wake48 min
Apr 15, 7:08 PM EDTAreal Flood AdvisoryRAHChatham, Cumberland, Durham, Granville, Harnett, Hoke and 6 more3 hr
Apr 15, 7:57 PM EDTSpecial Weather StatementRAHChatham, Hoke, Lee, Moore, Scotland63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.